Q:

What are the side effects from taking too much calcium?

A:

Quick Answer

According to the National Institutes of Health Office of Dietary Supplements, side effects from ingesting excess calcium in the form of dietary supplements or antacid tablets include hypercalcemia (an elevated calcium level in the blood), calcium deposits in soft tissue, constipation and kidney stones. Occasionally, hypercalcemia can lead to psychiatric disturbances.

Continue Reading

Full Answer

The two most common side effects of calcium excess are constipation and kidney stones. Although calcium is essential for normal muscle contraction, excess calcium interferes with the rhythmic waves of intestinal peristalsis, resulting in constipation.

While constipation may cause discomfort, kidney stones, whose formation is triggered by excess calcium, cause excruciating pain. In the bloodstream, calcium travels in the form of positively charged ions. The blood also contains phosphate, which exists in the form of negatively charged ions. At normal concentrations, these two ionic species remain in solution, and the kidneys excrete excess calcium and/or phosphate to maintain normal levels of both ions. When large amounts of calcium enter the bloodstream, however, the kidneys' ability to preserve this balance becomes overwhelmed. Excess calcium ions bind to any phosphates they encounter, and calcium phosphate precipitates out of solution, forming kidney stones. Although small stones may pass unnoticed into the urine, larger stones become lodged in the kidneys, ureters or bladder, causing intense pain and bleeding.

Learn more about Nutritional Amounts & Limits
Sources:

Related Questions

Explore